Hail, Sherman
- When
- June 12, 7:50 PM CST to 7:52 PM CST
- Where
- Sherman County, 7.94 mi SSE of Lautz
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 36.120, -101.960
Severe thunderstorms moved across the southwest, south central and east central Texas Panhandle during the evening hours producing thunderstorm wind gusts, large hail and flash flooding. There was no reports of damage and there were no reports of injuries or fatalities.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
Severe thunderstorms moved across the southwest, south central and east central Texas Panhandle during the evening hours producing thunderstorm wind gusts, large hail and flash flooding. There was no reports of damage and there were no reports of injuries or fatalities.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 12, 5:44 PM CST, 2 hours 6 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE AMARILLO TX 644 PM CDT TUE JUN 12 2012 .AVIATION... AN UPPER TROUGH OVER THE SOUTHERN ROCKIES WILL MOVE EAST ACROSS THE PANHANDLES TONIGHT. A COMPLEX OF THUNDERSTORMS OVER SOUTHWEST KANSAS INTO NORTHEAST NEW MEXICO WILL MOVE EAST ACROSS THE NORTHERN PANHANDLES THIS EVENING. THIS COMPLEX OF STORMS WILL LIKELY AFFECT THE DALHART AND GUYMON TAF SITES PRIOR TO 08Z...WHILE ADDITIONAL CONVECTION IN EASTERN NEW MEXICO MAY AFFECT THE AMARILLO TAF SITE BETWEEN 03Z AND 09Z WEDNESDAY. VFR CONDITIONS ARE EXPECTED EXCEPT MVFR IN AND NEAR THE THUNDERSTORMS TONIGHT. SOUTHEAST AND SOUTHERLY WINDS 10 TO 20 KNOTS WITH SOME HIGHER GUSTS EARLY THIS EVENING...AND AFTER 15Z WEDNESDAY. SCHNEIDER && .PREV DISCUSSION... /ISSUED 302 PM CDT TUE JUN 12 2012/ DISCUSSION... INSTABILITY AND MOISTURE CONTINUE TO INCREASE ACROSS THE PANHANDLES THIS AFTERNOON. AN UPPER LEVEL SHORT WAVE TROUGH OVER NORTH CENTRAL NEW MEXICO WILL MOVE EAST OVERNIGHT ACROSS THE PANHANDLES. THIS SHORT WAVE TROUGH WILL COMBINE WITH THE MOISTURE AND INSTABILITY TO BRING A FAIRLY GOOD CHANCE OF SHOWERS AND THUNDERSTORMS TO THE AREA. THE STORMS MAY FORM INTO A LINE AND MOVE SOUTHEAST ACROSS THE PANHANDLES THIS EVENING WHICH COULD LEAD TO SOME SEVERE WIND GUSTS. LARGE HAIL WOULD ALSO NOT BE OUT OF THE QUESTION. THE UNSTABLE ATMOSPHERE REMAINS ACROSS THE PANHANDLES ON WEDNESDAY... SO EXPECT ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS. SOME OF THESE STORMS MAY BECOME SEVERE AGAIN...BUT THEY DO NOT LOOK LIKE THEY WILL BE AS ORGANIZED AS THE WINDS ALOFT ARE EXPECTED TO BE WEAKER. AN UPPER LEVEL RIDGE IN THE UPPER ATMOSPHERE WILL BUILD FROM SOUTHWEST TEXAS INTO THE MISSISSIPPI RIVER VALLEY BY FRIDAY. THIS RIDGE WILL THEN INCH EVER SO SLOWLY TO THE EAST THROUGH THE WEEKEND. MEANWHILE AN UPPER LEVEL TROUGH WILL BE FOUND TO OUR WEST. SUBTROPICAL MOISTURE WILL BE BROUGHT NORTHEAST ACROSS OUR AREA SATURDAY AND SUNDAY IN BETWEEN THESE TWO FEATURES. THE ADDED MOISTURE ALONG WITH AN UNSTABLE ATMOSPHERE SHOULD BRING ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS TO THE REGION. AN UPPER LEVEL SHORT WAVE TROUGH WILL MOVE SOUTHEAST FROM THE PACIFIC NORTHWEST AND INTO NORTHERN PLAINS BY MONDAY...SHUNTING THE SUBTROPICAL MOISTURE TO OUR EAST...SO HAVE LEFT THE END OF THE FORECAST DRY FOR NOW. FIRE WEATHER... FIRE WEATHER CONCERNS WILL BE LOW OVER THE NEXT COUPLE OF DAYS AS RAIN CHANCES CONTINUE. && .AMA WATCHES/WARNINGS/ADVISORIES... TX...NONE. OK...NONE. && 11/08
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 313 PM CDT TUE JUN 12 2012 OKZ001>003-TXZ001>020-131100- CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB- HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON- GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH- 313 PM CDT TUE JUN 12 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE...TONIGHT. A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE WESTERN COLUMN OF COUNTIES IN THE PANHANDLES UNTIL 10 PM. THUNDERSTORMS ARE POSSIBLE ACROSS THE TEXAS AND OKLAHOMA PANHANDLES THROUGH TONIGHT. SOME OF THE STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY HAZARDS. IN ADDITION HEAVY RAINFALL WILL BE POSSIBLE WITH THE STORMS WHICH MAY CAUSE LOCALIZED FLOODING OR FLASH FLOODING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF THE TEXAS AND OKLAHOMA PANHANDLES WEDNESDAY THROUGH SUNDAY. WHILE ORGANIZED SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME...A FEW STORMS MAY BECOME STRONG TO SEVERE WHERE LARGE HAIL AND STRONG WINDS WILL BE THE PRIMARY HAZARDS. IN ADDITION...HEAVY RAIN DURING THIS PERIOD MAY ALSO CAUSE LOCALIZED FLOODING OR FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED ACROSS THE TEXAS AND OKLAHOMA PANHANDLES THROUGH TONIGHT. GOEHRING
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 617 PM CDT TUE JUN 12 2012 OKZ001-122345- CIMARRON OK- 617 PM CDT TUE JUN 12 2012 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 645 PM CDT FOR CIMARRON COUNTY. AT 614 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 16 MILES NORTHEAST OF BLACK MESA PARK TO WHEELESS...MOVING SOUTHEAST AT 25 MPH. ONE HALF INCH HAIL...BRIEF HEAVY RAIN...AND WINDS AROUND 50 MPH ARE POSSIBLE. PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED. JOHNSON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 641 PM CDT TUE JUN 12 2012 OKZ001-130030- CIMARRON OK- 641 PM CDT TUE JUN 12 2012 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 730 PM CDT FOR CIMARRON COUNTY. AT 637 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES NORTHWEST OF KEYES TO 8 MILES WEST OF FELT...MOVING EAST AT 25 MPH. HAIL UP TO THE SIZE OF PENNIES...BRIEF HEAVY RAIN...AND WINDS AROUND 50 MPH ARE POSSIBLE. PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED. JOHNSON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 724 PM CDT TUE JUN 12 2012 OKZ001-002-TXZ001-002-130115- CIMARRON OK-TEXAS OK-DALLAM TX-SHERMAN TX- 724 PM CDT TUE JUN 12 2012 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 815 PM CDT FOR SHERMAN...DALLAM... TEXAS AND CIMARRON COUNTIES. AT 719 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTHWEST OF ELKHART TO 15 MILES EAST OF CLAYTON...MOVING EAST AT 30 MPH. HAIL UP TO THE SIZE OF NICKELS...BRIEF HEAVY RAIN...AND WINDS AROUND 50 MPH ARE POSSIBLE. PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED. JOHNSON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 812 PM CDT TUE JUN 12 2012 TXZ001-002-130145- DALLAM TX-SHERMAN TX- 812 PM CDT TUE JUN 12 2012 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 845 PM CDT FOR SHERMAN AND DALLAM COUNTIES. AT 807 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING A STRONG THUNDERSTORM 5 MILES EAST OF CONLEN...OR ABOUT 7 MILES SOUTHWEST OF STRATFORD...MOVING EAST AT 20 MPH. HAIL UP TO THE SIZE OF PENNIES...HEAVY RAIN...AND WINDS AROUND 50 MPH ARE POSSIBLE. PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED. JOHNSON
The Amarillo radar (KAMA), 101 km away, was scanning. The volume nearest the first event began at 01:49 UTC.
5 hail, 3 thunderstorm wind, 1 flash flood. Local standard time, as filed.
A storm chaser reported that the hail accumulated into drifts of three to four inches deep.
A storm chaser reported that the hail accumulated into drifts of three to four inches deep. Also, two tractor trailer rigs had slid off into a ditch along Interstate 40. There were no reports of damage and there were no injuries or fatalities.
A trained storm spotter estimated the thunderstorm wind gusts in the town of Adrian Texas in Oldham county.
The Office of Emergency Management for Amarillo/Potter/Randall reported water one foot deep at the intersection of Coulter Street and Hollywood Road. The Amarillo Police Department was also assisting stalled motorists due to flash flooding in nine different locations across the city of Amarillo. There was no reports of damage and there were no reports of injuries or fatalities.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, June 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 386044, 386046, 386047, 386050, 386051, 386048, 386052, 386064, 386040.